Florida, 2016Damaging Winds in Florida, July 18, 2016
July 18, 2016 · NWS TBW · 2 events in 2 counties and zones
Afternoon seabreeze thunderstorms developed during the early afternoon across the interior sections of the peninsula and across SW Florida. A few thunderstorms produced sub-severe wind damage near Lakeland and Fort Myers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon seabreeze thunderstorms developed during the early afternoon across the interior sections of the peninsula and across SW Florida. A few thunderstorms produced sub-severe wind damage near Lakeland and Fort Myers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:58 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 18, 12:58 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
158 PM EDT MON JUL 18 2016
.AVIATION...
Already seeing scattered coverage of shra/tstms this afternoon.
VFR to prevail outside of any storms. Near thunderstorms winds
will be variable with gusts possible to around 25 kts. Reductions
to MVFR/IFR cigs and vsbys likely. Have TEMPO groups for LAL, PGD,
RSW and FMY and will likely have to include TPA, SRQ and PIE later
this afternoon once there is a better idea on timing and strength
of storms. Activity will diminish after sunrise with E/SE flow
again expected overnight.
&&
.Preliminary Point Temps/PoPs...
TPA 77 93 77 93 / 20 60 20 50
FMY 76 93 76 92 / 20 60 10 60
GIF 75 94 75 93 / 10 50 10 50
SRQ 77 93 76 91 / 20 60 20 50
BKV 75 94 74 93 / 20 50 20 50
SPG 80 93 79 92 / 20 60 20 50
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...11/McKaughan
MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous weather outlook, Jul 18, 3:17 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
417 AM EDT MON JUL 18 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-190830-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
417 AM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THROUGH EVENING THUNDERSTORMS ARE EXPECTED.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SUMMERTIME SCATTERED TO NUMEROUS AFTERNOON INTO EVENING
THUNDERSTORMS ARE EXPECTED DAILY. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT
DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
DAVIS
In the hours before
Special weather statement, Jul 18, 1:13 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
213 PM EDT MON JUL 18 2016
FLZ043-248-181845-
INLAND HERNANDO FL-SUMTER FL-
213 PM EDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND HERNANDO
COUNTIES UNTIL 245 PM EDT...
AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF BUSHNELL...MOVING WEST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...IN
ADDITION TO FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...HILL 'N DALE...SOUTH BROOKSVILLE...
NORTH BROOKSVILLE...NORTH WEEKI WACHEE...RIDGE MANOR...WEBSTER...
TARRYTOWN...BROOKRIDGE...ROYAL HIGHLANDS...NOBLETON...HIGH POINT...
LAKE LINDSEY...ISTACHATTA...CROOM...GARDEN GROVE AND FLORAL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2870 8252 2869 8242 2867 8242 2867 8227
2868 8226 2862 8201 2852 8203 2848 8206
2848 8225 2847 8225 2849 8257
TIME...MOT...LOC 1812Z 100DEG 22KT 2856 8213Special weather statement, Jul 18, 1:15 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
215 PM EDT MON JUL 18 2016
FLZ052-251-181845-
POLK FL-INLAND HILLSBOROUGH FL-
215 PM EDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES UNTIL 245 PM EDT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AUBURNDALE TO MEDULLA
TO 15 MILES NORTHWEST OF ONA. MOVEMENT WAS WEST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS...IN ADDITION TO FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...AUBURNDALE...FISH HAWK...BRANDON...
LAKELAND LINDER AIRPORT...MEDULLA...FUSSELS CORNER...
COMBEE SETTLEMENT...RIVERVIEW...GREATER SUN CENTER...MULBERRY...
POLK CITY...GIBSONIA...LAKELAND HIGHLANDS...DOVER...SEFFNER...
CRYSTAL LAKE...HIGHLAND CITY AND VALRICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2823 8166 2792 8191 2765 8197 2765 8235
2798 8229 2817 8214 2817 8211 2822 8211
2826 8207 2826 8206 2828 8206 2833 8202
2831 8199 2831 8196 2834 8196
TIME...MOT...LOC 1815Z 100DEG 17KT 2819 8178 2794 8198 2767 8204
!Thunderstorm Wind, Polk
- When
- July 18, 1:22 PM EST
- Where
- Polk County, 0.92 mi SE of Lake Parker
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.060, -81.910
Polk County Emergency Management reported a few mobile homes had their aluminum roofs torn off. Also a large oak tree fell on a home. The EOC nearby measured a wind gust of 53 mph.
Thunderstorm Wind, Lee
- When
- July 18, 3:52 PM EST
- Where
- Lee County, 0.93 mi SW of Fort Myers Shores
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 26.700, -81.750
A local TV station sent in picture of a damaged roof to a private school near Fort Myers. Time of the event was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638496, 638495.